FRIDAY, June 8 (HealthDay News) -- The effects of antidepressants appear to be due, in part, to their effects on improving patient emotional temperament, according to the results of a literature review published in the June issue of CNS Neurosciences & Therapeutics.
David P. Soskin, M.D., of Massachusetts General Hospital and Harvard Medical School in Boston, and colleagues conducted a literature review of studies of antidepressant response on positive affectivity (PA) and negative affectivity (NA). In addition, they explored two related hypotheses which may explain antidepressant effects on PA and NA: the cause-correction hypothesis suggests that the antidepressant response may occur through changes in emotional temperament, while the preferential effects hypothesis indicates that the different mechanisms of action of antidepressants preferentially affect PA or NA.
The researchers concluded that preliminary evidence supports the cause-correction hypothesis -- that changes in emotional temperament induced by antidepressants contribute to depression improvement. There was insufficient evidence to support the preferential effects of antidepressants.
"PA and NA are biologically-based temperament dimensions, which modulate emotional, motivational, and behavioral responses to positive and negative incentives. They can be altered by antidepressants, and may independently contribute to depression improvement," the authors write. "In addition, the distinct biobehavioral features of PA and NA suggest that combined pharmacological and cognitive-behavioral treatments targeting these dimensions may have specific, and perhaps, synergistic antidepressant effects."
Several authors disclosed financial ties to the pharmaceutical and medical device industries.
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Neural Stem Cells Generated Directly From Fibroblasts||Next: Two Groups of Cells ID'ed in Healing Potential of Omentum|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community